Browse

You are looking at 1 - 3 of 3 items for :

  • Autoimmunity x
Clear All
Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.
  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.
  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.
  • Routine screening pathways have yet to be adequately validated through clinical trials.
Open access

Pooja Sahni, Nitin Trivedi and Abdulkadir Omer

Summary

A 65-year-old obese Caucasian woman presented with symptomatic postprandial hypoglycemic episodes, resolution of symptoms with carbohydrate intake and significantly elevated anti-insulin antibody levels. She did not have any evidence for the use of oral antidiabetic medications, insulin, herbal substances, performing strenuous exercise or history of bariatric surgery. Fingerstick blood glucose readings revealed blood sugar of 35 mg/dL and 48 mg/dL, when she had these symptoms. Her medical history was significant for morbid obesity, hypothyroidism and gastro esophageal reflux disease. Her home medications included levothyroxine, propranolol and omeprazole. A blood sample obtained during the symptoms revealed the following: fingerstick blood sugar 38 mg/dL, venous blood glucose 60 mg/dL (normal (n): 70–99 mg/dL), serum insulin 202 IU/mL (n: <21), proinsulin 31.3 pmol/L (n: <28.9), C-peptide 8 ng/mL (n: 0.9–7), beta-hydroxybutyrate 0.12 mmol/L (n: 0.02–0.27) anti-insulin antibody >45.4 U/mL (n: <0.4). The result obtained while screening for serum sulfonylurea and meglitinides was negative. The repeated episodes of postprandial hypoglycemia associated with significantly elevated anti-insulin antibodies led to a diagnosis of insulin antibody syndrome (IAS). Significant improvement of hypoglycemic symptoms and lower anti-insulin antibody levels (33 U/mL) was noted on nutritional management during the following 6 months. Based on a report of pantoprazole-related IAS cases, her omeprazole was switched to a H2 receptor blocker. She reported only two episodes of hypoglycemia, and anti-insulin antibody levels were significantly lower at 10 U/mL after the following 12-month follow-up.

Learning points:

  • Initial assessment of the Whipple criteria is critical to establish the clinical diagnosis of hypoglycemia accurately.
  • Blood sugar monitoring with fingerstick blood glucose method can provide important information during hypoglycemia workup.
  • Autoimmune hypoglycemia is a rare cause of hypoglycemia, which can be diagnosed on high index of clinical suspicion and systematic evaluation.

Open access

M Horsey, P Hogan and T Oliver

Summary

A 71-year-old woman with severe right lower leg pain, edema and erythema was presented to the Emergency Department and was found to have an extensive deep vein thrombosis (DVT) confirmed by ultrasound. She underwent an extensive evaluation due to her prior history of malignancy and new hypercoagulable state, but no evidence of recurrent disease was detected. Further investigation revealed pernicious anemia (PA), confirmed by the presence of a macrocytic anemia (MCV=115.8fL/red cell, Hgb=9.0g/dL), decreased serum B12 levels (56pg/mL), with resultant increased methylmalonic acid (5303nmol/L) and hyperhomocysteinemia (131μmol/L), the presumed etiology of the DVT. The patient also suffered from autoimmune thyroid disease (AITD), and both antithyroglobulin and anti-intrinsic factor antibodies were detected. She responded briskly to anticoagulation with heparin and coumadin and treatment of PA with intramuscular vitamin B12 injections. Our case suggests that a DVT secondary to hyperhomocystenemia may represent the first sign of polyglandular autoimmune syndrome III-B (PAS III-B), defined as the coexistent autoimmune conditions AITD and PA. It is important to recognize this clinical entity, as patients may not only require acute treatment with vitamin B12 supplementation and prolonged anticoagulation, as in this patient, but may also harbor other autoimmune diseases.

Learning points

  • A DVT can be the first physical manifestation of a polyglandular autoimmune syndrome.
  • Hyperhomocysteinemia secondary to pernicious anemia should be considered as an etiology of an unprovoked DVT in a euthyroid patient with autoimmune thyroid disease.
  • Patients with DVT secondary to hyperhomocysteinemia should undergo screening for the presence of co-existent autoimmune diseases in addition to treatment with B12 supplementation and anticoagulation to prevent recurrent thromboembolism.